Alert archive / Michigan / River Flood Warnings in 2011

River Flood Warning 1, NWS Grand Rapids, MI

March 4, 2011Jackson County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Mar 4, 2011, 9:44 PM EST for Jackson County, Michigan. It took effect at Mar 5, 2011, 11:07 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 4, 2011, 9:44 PM EST (02:44 UTC)
In effect from
Mar 5, 2011, 11:07 AM EST
Expired
Mar 5, 2011, 9:23 AM EST
In force
Issued by
NWS Grand Rapids, MI
Flood severity
Minor

County Jackson County, MI

The radar

The Detroit radar (KDTX), 93 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River at Jackson (JACM4).

Action stage
13 ft
Minor stage
14 ft
Moderate stage
15 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04109000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WGUS43 KGRR 050244
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
944 PM EST FRI MAR 4 2011

...THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN SOUTHWEST LOWER MICHIGAN...

  GRAND RIVER AT JACKSON AFFECTING JACKSON COUNTY

.LOW PRESSURE OVER SOUTHERN ILLINOIS WILL MOVE NORTHEAST ALONG A
STALLED FRONTAL BOUNDARY TONIGHT... BRINGING WIDESPREAD RAIN TO
SOUTHERN LOWER MICHIGAN. SOME OF THE RAIN COULD BE HEAVY AT TIMES...
WITH AMOUNTS OF ONE TO TWO INCHES POSSIBLE BY MID MORNING SATURDAY  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...EVEN 6 INCHES OF FAST-MOVING FLOOD WATER CAN KNOCK 
YOU OFF YOUR FEET... AND A DEPTH OF 2 FEET WILL FLOAT YOUR CAR.  
NEVER TRY TO WALK... SWIM... OR DRIVE THROUGH SUCH SWIFT WATER.  IF 
YOU COME UPON FLOOD WATERS... STOP... TURN AROUND AND GO ANOTHER WAY.

THIS WARNING WILL BE IN EFFECT UNTIL THE RIVER FALLS BELOW ITS FLOOD 
STAGE.  

STAY TUNED TO FURTHER DEVELOPMENTS BY LISTENING TO YOUR LOCAL 
RADIO... TELEVISION... OR NOAA WEATHER RADIO FOR FURTHER INFORMATION.

ADDITIONAL WEATHER AND RIVER INFORMATION CAN BE FOUND ON OUR HOMEPAGE
AT WWW.WEATHER.GOV/GRR.  

&&

MIC075-060444-
/O.NEW.KGRR.FL.W.0001.110305T1607Z-110306T1100Z/
/JACM4.1.ER.110305T1607Z.110305T1800Z.110305T2300Z.NR/
944 PM EST FRI MAR 4 2011

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE GRAND RIVER AT JACKSON.
* FROM SATURDAY MORNING TO SUNDAY MORNING.
* AT  8:45 PM FRIDAY THE STAGE WAS 10.4 FEET. 
* FLOOD STAGE IS 14.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY TOMORROW LATE MORNING AND 
  CONTINUE TO RISE TO NEAR 14.5 FEET BY TOMORROW EARLY AFTERNOON. THE
  RIVER WILL FALL BELOW FLOOD STAGE TOMORROW EVENING.
* IMPACT...AT 15.0 FEET...EXPECT MODERATE FLOODING OF RESIDENCES 
  ALONG HIGH STREET...LEWIS STREET...AND LOSEY STREET.  HIGH WATER 
  WOULD DISRUPT TRAFFIC AND DAMAGE RESIDENCES

$$

MEADE
1 follow-up statement
651 
WGUS83 KGRR 051423
FLSGRR


FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
923 AM EST SAT MAR 5 2011

...THE FLOOD WARNING HAS BEEN CANCELLED FOR THE FOLLOWING RIVERS IN 
SOUTHWEST LOWER MICHIGAN...

  GRAND RIVER AT JACKSON AFFECTING JACKSON COUNTY

.STORM TOTAL RAINFALL WAS SLIGHTLY OVER ONE HALF INCH IN THE
BASIN. SOME LIGHT SNOW IS POSSIBLE TODAY WITH MINOR ACCUMULATIONS. 
THE EXTENDED OUTLOOK IS FOR DRY CONDITIONS FOR SUNDAY AND MONDAY. 
THE FOLLOWING FORECAST IS BASED ON OBSERVED AND FORECAST 24 HOUR
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...MOTORISTS SHOULD NOT ATTEMPT TO DRIVE AROUND 
BARRICADES OR DRIVE CARS THROUGH FLOODED AREAS.

STAY TUNED TO FURTHER DEVELOPMENTS BY LISTENING TO YOUR LOCAL 
RADIO... TELEVISION... OR NOAA WEATHER RADIO FOR FURTHER INFORMATION.


ADDITIONAL WEATHER AND RIVER INFORMATION CAN BE FOUND ON OUR HOMEPAGE
AT WWW.WEATHER.GOV/GRR.  

&&

MIC075-051453-
/O.CAN.KGRR.FL.W.0001.000000T0000Z-110306T1100Z/
/JACM4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
923 AM EST SAT MAR 5 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE GRAND RIVER AT JACKSON.
* AT 8:45 AM SATURDAY THE STAGE WAS 11.4 FEET. 
* FLOOD STAGE IS 14.0 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 12.5 FEET 
  MONDAY EVENING.
* IMPACT...AT 13.0 FEET...RIVER IS BANKFULL.  RIVER BEGINS TO FLOW 
  INTO LOW LYING AREAS

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Mar 4, 7:00 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 4, 7:00 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
700 PM EST FRI MAR 4 2011

LATEST UPDATE...SYNOPSIS AND AVIATION...

.SYNOPSIS...(700 PM EST FRI MAR 4 2011)
LOW PRESSURE OVER MISSOURI WILL MOVE NORTHEAST ALONG A STALLED
FRONTAL BOUNDARY TONIGHT... BRINGING WIDESPREAD RAIN TO CENTRAL AND
SOUTHERN LOWER MICHIGAN. SOME OF THE RAIN COULD BE HEAVY SOUTH OF
INTERSTATE 96. A WINTRY MIX CAN BE EXPECTED NORTH OF INTERSTATE 96
LATE TONIGHT AS COLDER AIR SPREADS BACK SOUTH AGAIN.

THE BULK OF THE PRECIPITATION WITH THIS SYSTEM WILL END SATURDAY
MORNING... BUT IT WILL BE COOL AND BREEZY WITH OCCASIONAL LIGHT SNOW
OR FLURRIES.

ANOTHER STRONG SYSTEM IS EXPECTED TO AFFECT THE AREA DURING THE MID
PORTION OF THE UPCOMING WEEK.

&&

.SHORT TERM...(345 PM EST FRI MAR 4 2011)
(TONIGHT THROUGH SATURDAY)
IMPACT FROM FREEZING RAIN IS MINIMAL AT THIS TIME.  HOWEVER TONIGHT
WILL NEED TO BE MONITORED CLOSELY. HEAVIER PRECIPITATION WILL MOVE
IN FROM THE SOUTHWEST AS COOLER AIR SHIFTS SOUTH.  THUS FREEZING
RAIN WILL LIKELY REDEVELOP AND BECOME MORE OF AN IMPACT AS ROAD
SURFACES COOL OVERNIGHT.  A TRANSITION TO SNOW IS FORECASTED...SO
NOT SURE HOW MUCH OF THE PRECIPITATION WILL BE FREEZING RAIN. FOR
NOW I HAVE AN ADVISORY RUNNING THROUGH THE NIGHT.

RAIN AND SOME THUNDERSTORMS ARE LIKELY FOR AREAS ALONG AND SOUTH OF
INTERSTATE 96 TONIGHT.  THE CLUSTER OF THUNDERSTORMS DEVELOPING OVER
MO...IS WHERE THE 12Z NAM SHOWED IT TO FORM.  THIS BAND OF HEAVIER
RAIN ARRIVES IN LOWER MICHIGAN THIS EVENING.  THE HEAVIEST
PRECIPITATION SHOULD SHIFT EAST OF THE REGION AROUND DAYBREAK.

&&

.LONG TERM...(345 PM EST FRI MAR 4 2011)
(SATURDAY NIGHT THROUGH FRIDAY)
THE MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM... LENDING
CONFIDENCE TO USING THE SOLUTIONS. THE MAIN CHALLENGE FOR THIS
FORECAST IS DETERMINING PRECIPITATION TYPE WITH A STRONG SYSTEM
TUESDAY NIGHT THROUGH THURSDAY. DUE TO THE GOOD MODEL PERFORMANCE...
ONLY SMALL CHANGES MADE TO THE GRIDS AND FORECAST TO MATCH UP BETTER
WITH NEIGHBORING OFFICES.

SNOW WILL BE DIMINISHING IN THE WAKE OF A SYSTEM PULLING OUT OF THE
REGION SATURDAY NIGHT. A RIDGE OF HIGH PRESSURE WILL THEN PASS
THROUGH THE AREA KEEPING SKIES MOSTLY CLEAR INTO TUESDAY.

IF THE GFS SOLUTION IS CORRECT... PRECIPITATION WILL BEGIN AS A
WINTRY MIX TUESDAY NIGHT... CHANGE TO RAIN WEDNESDAY AND THEN
TRANSITION TO SNOW WEDNESDAY NIGHT INTO THURSDAY AS THE SYSTEM
PASSES. IF THE ECMWF PANS OUT... PRECIPITATION WOULD BEGIN AS RAIN
WITH A POSSIBILITY OF THUNDERSTORMS AND SWITCH TO SNOW WEDNESDAY
NIGHT. THE GFS TAKES THE LOW OVER TOLEDO AND THE ECMWF MOVES THE LOW
OVER TRAVERSE CITY. THE GOING FORECAST IS CLOSER TO THE GFS SOLUTION.

TEMPERATURES WILL BE A LITTLE BELOW NORMAL AS THE LONG TERM BEGINS
AND WARM TO ABOVE NORMAL AS THE STRONG SYSTEM APPROACHES. BEHIND THE
SYSTEM... TEMPERATURES WILL FALL TO AROUND NORMAL AND THEN WARM
THROUGH THE END OF THE LONG TERM. NORMAL HIGHS ARE AROUND 40 DEGREES
AND NORMAL LOWS ARE IN THE LOWER TO MID 20S.

&&

.AVIATION...(700 PM EST FRI MAR 4 2011)
IFR CONDITIONS WILL BECOME MORE WIDESPREAD THIS EVENING AS RAIN
OVERSPREADS THE AREA. ALL THE TAF SITES SHOULD BE IFR OR LIFR BY 03Z
WITH RAIN... FOG... AND CIGS BELOW 1K FEET.

VSBYS ARE EXPECTED TO IMPROVE SATURDAY MORNING AS NORTH WINDS
INCREASE TO 10-20 KTS AND THE RAIN DIMINISHES. HOWEVER CIGS WILL
PROBABLY STAY AOB 1K FT UNTIL ABOUT 18Z. AREAS OF LIGHT SNOW
SATURDAY ARE NOT EXPECTED TO CAUSE SIGNIFICANT REDUCTIONS TO VSBYS
ATTM... AND CIGS SHOULD LIFT TO MVFR CATEGORY AFTER 18Z.

&&

.MARINE...(345 PM EST FRI MAR 4 2011)
WINDS WILL BE ON THE INCREASE TONIGHT INTO SATURDAY. IT IS NOT
IMPOSSIBLE WE COULD SEE SOME GALES.  HIGHER RISK FOR SCA AT THIS
TIME.

&&

.HYDROLOGY...(345 PM EST FRI MAR 4 2011)
FLOOD WATCH NOW IN EFFECT FOR TONIGHT.  HIGH PRECIPITABLE WATER
AIRMASS MOVE IN ALONG A STRENGTHENING LOW LEVEL FRONT.  ELEVATED
INSTABILITY ARRIVES ON THE NOSE OF A LOW LEVEL JET.  WITH THE
SURFACE WAVE TRACKING THROUGH SOUTHERN LOWER MI...HEAVY RAIN IS
LIKELY ESPECIALLY ALONG AND TO THE NORTH OF THE SURFACE FRONT.  MANY
AREAS WILL SEE AT LEAST A HALF INCH OF RAIN WITH LOCALLY IN EXCESS
OF 2 INCHES POSSIBLE.  SNOWMELT WILL ADD TO THE RUNOFF.   1 TO 3
INCHES OF WATER EXISTS IN THE SNOWPACK.

RIVERS WILL BE ON THE RISE THROUGH THE WEEKEND.  ADVISORIES HAVE
BEEN POSTED AND A RISK FOR FLOODING EXISTS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY THROUGH 9 AM SAT NORTH OF OCEANA TO
ISABELLA LINE
FLOOD WATCH ALONG AND SOUTH OF INTERSTATE 96 THROUGH
TONIGHT
LM...SMALL CRAFT ADVISORY THROUGH SAT.

&&

SYNOPSIS:    MEADE
SHORT TERM:  MJS
LONG TERM:   63
AVIATION:    MEADE
MARINE:      MJS
HYDROLOGY:   MJS
Hazardous weather outlook, Mar 4, 3:30 PM EST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 PM EST FRI MAR 4 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-051045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
330 PM EST FRI MAR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

FREEZING RAIN WILL TRANSITION INTO SNOW BEFORE TAPERING OFF AROUND
DAYBREAK MAINLY NORTH OF A OCEANA TO ISABELLA LINE.  ICY TRAVEL
CONDITIONS CAN BE EXPECTED...ESPECIALLY ON UNTREATED OF SECONDARY
ROADS.

RAIN WILL BE HEAVY AT TIMES TONIGHT FURTHER SOUTH.   OVER AN INCH OF
RAIN WILL BE POSSIBLE.  ALSO SNOWMELT WILL ADD TO THE RUNOFF
INCREASING THE RISK FOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOODING IS POSSIBLE DUE TO THE RUNOFF FROM THE HEAVY RAIN
FROM TONIGHT INTO MID MORNING SATURDAY. SOME CREEKS MAY GO
OUT OF THEIR BANKS... SOME ROADS MAY HAVE WATER OVER THEM... SOME
FARM FIELDS MY HAVE FLOODING.  RIVER FLOODING COULD RESULT.

ON WEDNESDAY ANOTHER SIMILAR STORM WILL BRING THE THREAT OF HEAVY
RAINFALL...STRONG WINDS...SOME FLOOD POTENTIAL. IT WOULD NOT BE
OUT OF THE QUESTION TO SEE A FEW THUNDERSTORMS LATE IN THE DAY
WEDNESDAY. SNOW SHOWERS WILL FOLLOW THE STORM THURSDAY WITH SOME
ACCUMULATIONS OF SNOW POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-051045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
345 PM EST FRI MAR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL WATER CRAFT SATURDAY
INTO SUNDAY...THEN AGAIN TUESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 10:19 AM ESTSpecial Weather StatementGRRCalhoun, Clare, Clinton, Eaton, Gratiot, Ingham and 12 more116 min

Nearby

River Flood Warnings in Michigan, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.